# SDR 2024FA0000348

- Difficulty date: May 1, 2024
- Submitted: May 3, 2024
- Operation: General aviation
- Aircraft: N86UM
- Make and model: Mooney M20E
- Aircraft serial: 1137
- Aircraft time: 5,533 hours
- System (JASC): 7160 · Engine Air Intake System
- Part: Air Box
- Part number: 6400471
- Condition: Broken
- Location: Eng Air Intake
- Stage of operation: CR
- How discovered: O
- Nature of condition: B, J
- Precautionary procedure: A

## Discrepancy

AIRCRAFT CRASHED DURING AN ATTEMPTED OFF-AIRPORT LANDING NEAR ALPINE, ARKANSAS. THE PILOT WAS UNINJURED BUT THE AIRCRAFT SUSTAINED SUBSTANTIAL DAMAGE. THE PILOT EXPERIENCED SYMPTOMS OF CARBON MONOXIDE POISONING AND BOTH CARBON MONOXIDE (CO) DETECTORS ALERTED.  FAA AND NTSB CONDUCTED INSPECTION OF EXHAUST AND CABIN AIR VENTILATION SYSTEM. THE SCAT AIR DUCT THAT SUPPLIED HEATED AIR TO THE CABIN VENTILATION SYSTEM WAS COMPROMISED IN TWO AREAS IMMEDIATELY ADJACENT TO THIS UNAPPROVED WELD. THE CABIN VENTILATION AIR BOX LOCATED ON THE FIREWALL REVEALED THE MANUALLY OPERATED VALVE WHICH CONTROLS THE SUPPLY OF HEATED AIR TO THE COCKPIT WAS COMPLETELY DETACHED FROM ITS ACTUATING ARM. WITH THIS BREAK, THE PILOT HAD NO CONTROL OF THE CABIN HEAT. A CLOSER INSPECTION OF THE BREAK REVEALED SIGNIFICANT CORROSION INDICATIVE OF A LONG-PREEXISTING BREAK. BASED ON THE INSPECTION, THE FAULTY AND UNAPPROVED EXHAUST WELD ALLOWED HIGH-PRESSURE SUPER-HEATED EXHAUST GAS TO CONCENTRATE ON ONE AREA OF THE SCAT DUCT WHICH EVENTUALLY BURNT A HOLE IN THE DUCT ALLOWING CO GAS TO INFILTRATE THE CABIN AIR SYSTEM. A FAULTY CABIN AIR VALVE GAVE THE CO FREE AND UNOBSTRUCTED ACCESS INTO THE COCKPIT. THIS GAS INFILTRATION WAS RECOGNIZED BY THE CO ALARMS. THE DIRECT CAUSE OF THE HIGH CARBON MONOXIDE LEVEL WAS THIS FAULTY CABIN AIR VALVE. IF THE VALVE WERE OPERATING AS DESIGNED, THE PILOT WOULD HAVE STOPPED THE CARBON MONOXIDE INFILTRATION BY MANUALLY SHUTTING THE CABIN HEAT VALVE.
